An observational study conducted at Northwestern University has found that the use of ipratropium a common bronchodilator drug used by COPD patients is linked to a higher risk of cardiovascular-related deaths. Ipratropium is sold under two brand names, Atrovent and Combivent, and has been used for more than a decade.
“This medication may be having some systemic cardiovascular effect that is increasing the risk of death in COPD patients,” says lead author Todd Lee, PhD, of Northwestern University.
The study examined the cause of death of 145,000 veterans with newly diagnosed COPD from 1999-2003. The researchers found that the veterans using ipratropium were 34% more likely to die of a heart attack or of arrhythmia than the patients using only albuterol or the patients not using any treatment.
“The safety of drugs for COPD patients has flown under the radar. We decided to look into the safety of respiratory medications for COPD patients because of some concerns that had been raised in asthma drugs. We were curious as to whether there were safety problems with these medications in patients with COPD,” says Lee.
The Annals of Internal Medicine published the results of the study; however, Lee notes that this study is only observational, and the findings demand further research.